Texas, 2024Tornadoes and Hail in Texas, March 24, 2024
March 24, 2024 · NWS AMA · 11 events in 4 counties and zones
Lingering surface moisture collected along a dryline which eventually lead to the formation of some general thunderstorms in a North/South line from Panhandle to Borger to Guymon. This eventually reached an environment of better shear and instability in the eastern 2 stacks of counties in the TX panhandle plus Beaver County in OK leading to intensification of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $159,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering surface moisture collected along a dryline which eventually lead to the formation of some general thunderstorms in a North/South line from Panhandle to Borger to Guymon. This eventually reached an environment of better shear and instability in the eastern 2 stacks of counties in the TX panhandle plus Beaver County in OK leading to intensification of the storms. A few of these storms became strong with up to 1/2 hail. Storms strengthened further and became severe producing 1 hail and winds up to 70 mph. Reports were heard that tornados were occurring thus tornado warning were issued for Perryton area, Shamrock/Wheeler area, and E of Lutie. Once the dryline passed the surface relative humidity dropped quickly with gusty winds spreading east across the rest of the Panhandles. This kept critical fire conditions in place across the rest of the Panhandles with severe storms exiting to the east. The strong winds associated with this system did pull in a significant amount of dust and pushed into the southern TX Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 24, 11:41 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 24, 11:41 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1241 PM CDT Sun Mar 24 2024
...New AVIATION...
.SHORT TERM ...
(Today through Monday night)
Issued at 325 AM CDT Sun Mar 24 2024
The main story for today and tonight is windy conditions combined
with critical fire weather conditions expected this afternoon.
This all comes from an approaching upper level trough that will be
brining in a cold front late tonight with cooler temperatures
tomorrow.
Today, a leeside surface low is expected to deepen with an
approaching Pacific front helping to bring in drier and windy
conditions across the FA. This Pacific front is expected to
strengthen a dryline with severe thunderstorms possible east of
this line. Only the NAM and NAMNEST have storms firing within the
combined Panhandles this afternoon. All others like the HRRR, RAP,
and GFS have storms not firing until the dryline is mixed well
into western Oklahoma. Confidence is much higher for this scenario
as is a regular case for this FA. Have left some mention of PoPs
in the far eastern combined Panhandles late this afternoon but
limited them to slight chance. The main concern for today will be
sustained winds in the 30 to 40 mph range and wind gusts topping
out around 65 mph. A 70 mph gust cannot be ruled out. However, the
more consistent gusts are expected to be between 60 and 65 mph
for the Texas Panhandle. The Oklahoma Panhandle should see more
gusts around the 52 to 58 mph range with a maybe a rogue 59 to 62
mph gust possible.
With riding overhead, the central to eastern combined Panhandles
are expected to see afternoon temperatures topping out well into
the 70s this afternoon. The western zones will find themselves
behind the Pacific front for a much longer time today with
afternoon highs topping out in the upper 60s to maybe lower 70s.
The warm temperatures combined with the drier air mixing to the
surface will help surface RH bottom out in the 15 to 20 percent
range which, combined with the high winds, will create critical
fire weather conditions for most of the day today.
As the surface low shifts east later tonight, a Canadian cold front
on the backside of the low will be able to slip south into the
combined Panhandles. Overnight temperatures may only drop to below
freezing for the northwestern half of the FA tonight, but CAA
will help the entire combined Panhandles fall below freezing
tomorrow night. As the mid to upper low skirts along the OK
Panhandle tonight some wrap around moisture may bring some snow
showers to northern portions of the combined Panhandles early
tomorrow. Central to southern portions of the combined Panhandles
may get dry slotted with very minimal if any precipitation.
Chances for one inch of snow have come up for the western Oklahoma
Panhandle to around 70 percent for the 24 hour period between 7
PM tonight and 7 PM tomorrow night with best chances for
accumulating snow between 1 AM and 1 PM Monday. The mid to upper
storm system should exit the area tomorrow night but colder air
will be in place for all of the FA allowing for an overnight
hard freeze across the area.
36
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 325 AM CDT Sun Mar 24 2024
The next upper level shortwave trof is progged to track across the
region later Tuesday afternoon through Wednesday afternoon and
may bring the next chance for precipitation to parts of the area,
with generally light amounts expected. This second storm system
should be east and southeast of the area by late Wednesday
afternoon, with any precipitation quickly ending during that time.
Dry weather along with temperatures warming to above and even well
above normal values for late March is then anticipated for Thursday
through Saturday. In addition, southwest winds will likely increase
again during this time period as a leeside surface trof redevelops
in response to another potential upper level storm system forecast
to enter the western states late this week. Elevated to possibly
critical fire weather conditions may develop on one or more days
from Thursday through Saturday if the overall predicted pattern
verifies. Medium range models are in reasonable agreement with the
above scenario and were accepted.
02
&&
.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sun Mar 24 2024
In the immediate term, still expecting gusts above 40 knots out of
the southwest this afternoon at all sites. Moving ahead, a cold
front will push southward tonight, with winds becoming out of the
northwest. MVFR stratus will likely follow the frontal passage so
have included this at all sites. Finally, some light snow may
occur with the frontal as well, particularly at DHT/GUY, so have
added mentions of this to the TAFs. Will have to closely examine
if this will occur at AMA over the next couple cycles and if
forecast visibility at DHT/GUY needs to be lowered, as snow may
be falling into strong wind gusts.
Ferguson
&&
.FIRE WEATHER...
Issued at 325 AM CDT Sun Mar 24 2024
Critical fire weather conditions are still expected today with
RFTIs primarily driven by the wind. A good portion of the
afternoon will see sustained WSW winds around 35 to 45 mph with
gusts as high as 65 mph. By noon RFTIs of 4 will show up in the
west and remain consistent at or above 4 into the late evening
hours due to the winds. Some areas could end up seeing total RFTIs
max out around 5 and 6, depending on how fast dry air moves in
and if the RH values can over achieve and drop below 15 percent. A
Canadian cold front will drop in from the north bringing a major
wind shift with north winds the 20 to 30 mph range behind the
front. This front may not reach the Oklahoma Panhandle until
closer to 10-11 PM tonight.
36
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 32 40 25 55 / 10 40 10 10
Beaver OK 29 35 20 50 / 30 50 0 0
Boise City OK 24 34 18 48 / 70 60 0 10
Borger TX 33 41 25 57 / 20 50 10 10
Boys Ranch TX 32 41 24 57 / 30 60 10 10
Canyon TX 33 42 25 57 / 10 30 10 20
Clarendon TX 37 46 29 55 / 0 20 0 10
Dalhart TX 27 37 20 51 / 50 70 10 10
Guymon OK 26 33 18 50 / 50 60 0 0
Hereford TX 33 43 24 58 / 10 30 10 20
Lipscomb TX 33 39 24 53 / 10 40 0 0
Pampa TX 32 40 25 53 / 10 50 0 10
Shamrock TX 38 46 28 56 / 0 20 0 0
Wellington TX 41 52 29 56 / 0 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.
High Wind Warning until 10 PM CDT this evening for TXZ001>020-
317.
OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.
High Wind Warning until 10 PM CDT this evening for OKZ001>003.
Winter Weather Advisory from 1 AM to 7 PM CDT Monday for OKZ001.
&&
SHORT TERM...36
LONG TERM....02
AVIATION...77Hazardous weather outlook, Mar 24, 10:07 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1107 AM CDT Sun Mar 24 2024
OKZ001>003-TXZ001>020-317-250415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1107 AM CDT Sun Mar 24 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Critical fire weather conditions will develop this afternoon and
evening across all of the Oklahoma and Texas Panhandles due to
strong southwest winds and low relative humidity values. A Red
Flag Warning is in effect for all of the area from 11 AM this
morning until 10 PM this evening.
In addition, strong southwest winds of 35 to 45 mph with gusts
upwards of 60 to 65 mph are likely across all of the Oklahoma and
Texas Panhandles this afternoon and evening. A High Wind Warning
is in effect for all of the area from 11 AM this morning until
10 PM this evening. These strong winds may result in sharply
reduced visibilities at times due to blowing dust.
Isolated thunderstorms may develop this afternoon in the far
northeastern Panhandles. If storms do in fact develop, they may
become severe, with the potential to producing large hail,
damaging winds, and a tornado.
Light snow is expected to develop late tonight across northwest
sections of the Oklahoma and Texas Panhandles. Snowfall accumulations
should generally remain less than one half of an inch, except across
Cimarron County, where accumulations of one to two inches and
blowing snow are expected. A Winter Weather Advisory is in effect
for Cimarron County as a result.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Some light snow will be possible Monday across much of the area.
Additional snowfall accumulations, if any, are expected to remain
near or below one half of an inch at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 4 PM and 7 PM this
afternoon.
Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon and evening.
In the hours before
Special weather statement, Mar 24, 1:20 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
220 PM CDT Sun Mar 24 2024
TXZ009-014-241945-
Gray TX-Roberts TX-
220 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 245 PM CDT
...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 9 miles southeast of Pampa, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami and Lefors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3536 10084 3545 10093 3571 10063 3562 10054
3554 10054
TIME...MOT...LOC 1919Z 225DEG 38KT 3544 10086
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
COREvent by event
4 tornado, 4 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Donley
- When
- March 24, 1:32 PM CST
- Where
- Donley County, 1.83 mi WSW of Clarendon
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.920, -100.930
The mesonet station located two miles west of Clarendon measured a 67mph wind gust.
Thunderstorm Wind, Gray
- When
- March 24, 1:40 PM CST
- Where
- Gray County, 9.62 mi W of Alanreed
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.230, -100.900
Tornado, Ochiltree
- When
- March 24, 1:43 PM CST to 1:45 PM CST
- Where
- Ochiltree County, 7.24 mi SSW of Farnsworth to 6.53 mi S of Farnsworth
- Rating
- EFU
- Path length
- 0.73 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 36.177, -100.996
This tornado was photographed and filmed by multiple sources. It remained in a field and resulted in no known damage.
Tornado, Ochiltree
- When
- March 24, 1:58 PM CST to 2:11 PM CST
- Where
- Ochiltree County, 4.77 mi S of Perryton to 3.34 mi S of Perryton
- Rating
- EF1
- Path length
- 1.59 mi
- Path width
- 100 yd
- Property damage
- $58,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.331, -100.807
The tornado developed in a field to the south of County Road M. It then crossed County Road M, where it snapped three power poles and overturned a portion of an irrigation pivot. The tornado then crossed Highway 83 where it caused loss of roofing material to a roundtop quonset. As the tornado continued to track to the northeast, it threw mud on several power poles and deposited debris along County Road L. The tornado tracked northeast before dissipating in a field. Video footage exists that confirms this tornado was rather wide and possibly had multiple vortices. The estimated wind speed of this tornado was 105mph.
Hail, Ochiltree
- When
- March 24, 2:04 PM CST to 2:05 PM CST
- Where
- Ochiltree County, 1.38 mi S of Perryton to 2.22 mi SW of Perryton
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.380, -100.800
Hail fell in and along the south side of Perryton. Quarter size hail fell near the Southwest Loop Road and Spur 192 and additional quarter size hail fell along Indiana Street. The largest hail that fell was golfball size just south of town.
Hail, Ochiltree
- When
- March 24, 2:04 PM CST
- Where
- Ochiltree County, 0.89 mi SW of Perryton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -100.810
Hail, Ochiltree
- When
- March 24, 2:05 PM CST
- Where
- Ochiltree County, 2.17 mi SW of Perryton
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.380, -100.830
Tornado, Ochiltree
- When
- March 24, 2:05 PM CST to 2:07 PM CST
- Where
- Ochiltree County, 2.75 mi S of Perryton to 2.04 mi S of Perryton
- Rating
- EF0
- Path length
- 0.72 mi
- Path width
- 30 yd
- Property damage
- $21,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.361, -100.794
This brief tornado touched down shortly after the first tornado as the mesocyclone occluded. Damage to a barn included loss of a door and some lifted roof panels near County Rd K, with additional damage to the Ochiltree Hospital where shingles and|some roof material were blown off just before the tornado lifted. The estimated wind speed of this tornado was 80mph.
Tornado, Wheeler
- When
- March 24, 2:17 PM CST to 2:18 PM CST
- Where
- Wheeler County, 1.15 mi NW of Shamrock to 1.08 mi NW of Shamrock
- Rating
- EF1
- Path length
- 0.18 mi
- Path width
- 25 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.231, -100.265
This quick, brief tornado touched down to the north of I-40. Spotters reported a funnel cloud had crossed I-40, but no damage was noted. The tornado caused damage to the Dalton O Gorman Rodeo Arena. Here it caused roof damage where a large section of the eastern half of the roof was blown off and the south facing wall was blown down. No other damage occurred in this area so it is believed to be a narrow path. The tornado|lifted soon thereafter. The estimated winds with this tornado was 100mph.
Thunderstorm Wind, Gray
- When
- March 24, 2:41 PM CST
- Where
- Gray County, 1.32 mi ENE of Mc Lean
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.240, -100.580
Hail, Ochiltree
- When
- March 24, 2:47 PM CST
- Where
- Ochiltree County, 1.38 mi S of Perryton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.380, -100.800
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Hail in Nebraska, March 24 to 26, 2024$25,000 · 1.25 in hail · 28 events
- Winter Storm and Winter Weather in Minnesota, March 24 to 26, 202442 events
- Tornado and Hail in Kansas, March 24, 2024EF1 · 5 events
- Tornado and Heavy Snow in Colorado, March 24 to 26, 202454 kt wind · 25 events
- Dust Storm and Heavy Snow in New Mexico, March 24 to 26, 202465 kt wind · 22 events
- Winter Storm and Winter Weather in South Dakota, March 24 to 26, 202421 events
- High Wind in Texas, March 24, 202467 kt wind · 20 events
- Heavy Snow in Minnesota, March 24 to 27, 202417 events
- Heavy Snow in North Dakota, March 24, 202416 events
- Heavy Snow in Minnesota, March 24 to 27, 202415 events
- Winter Storm in Wisconsin, March 24 to 25, 202413 events
- Tornadoes and Hail in Kansas, March 24, 20241.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166012, 1166013, 1166020, 1166022, 1166009, 1166015, 1166010, 1166023, 1166019, 1166014, 1166011.